I would like to continue our discussion about ways to deal with treatment-related side effects by focusing on nausea and what I call a "sour stomach."
Nausea is a common side effect among multiple myeloma patients who are undergoing chemotherapy. And almost all stem cell transplant recipients experience nausea following high -dose chemo and the infusion of stem cells.
Severe nausea should be treated by a physician. Powerful drugs like Zofran and Compazine are often used to help. So is my anti-nausea drug of choice, Ativan.
But once a patient's severe nausea is under control, he or she is often left with a less intense form of nausea that can linger for days. Not severe enough to require prescription meds, chronic nausea can be quite unsettling.
The same can be said for a sour stomach. In between waves of nausea and an assault by any number of medications, it's no surprise that a patient's stomach can feel out-of-whack and need attention!
Bear in mind that what follows are suggestions based on my own experience as well as suggestions from fellow myeloma patients. Remember to let your oncologist know before trying any herb or supplement. It's best to err on the side of caution before making any significant changes to your diet or supplement regimen.
So what do we do to help get our chronic nausea and/or sour stomach symptoms under control?
- Let's start with ginger. I can remember my
mother always poured me ginger ale following childhood bouts with the flu. And
you know what they say: mother knows best!
Ginger is inexpensive and safe. It can
be purchased whole, as a powder, in capsules or processed foods like Ginger
Snaps or ginger candy. One of our readers last week recommended drinking hot
ginger tea. Great suggestion, Diane!
- Ginger is also a powerful
anti-inflammatory. I take two grams of
ginger (four 500 mg capsules) daily to help with both.
- Something as simple as sipping hot lemon water
might also be worth a try.
- Sucking on peppermints can also help. I keep a few mints in my pocket just in case
my stomach acts-up.
- If peppermint isn't doing the trick, you might
want to try sucking on a Queasy-Pop. A
regular reader of my blog sent me a package and I love them! Advertised as "the natural way to ease a
queasy stomach," these inexpensive and tasty suckers work for me. You can find a local supplier or order them
online at www.queasypop.com.
- I previously mentioned that calcium supplements
can help settle a sour stomach.
Calcium-based antacids do the trick here. Look for the active ingredient "calcium
carbonate" on the back of the package.
- Several patients I know swear that eating a
banana helps them. Worth a try!
- Simply keeping something in your stomach and "grazing"
throughout the day can help. Well-cooked rice might be a good place to
- If you can keep it down, yogurt works for some,
although I find it to be too high in acid for me, and yogurt can be difficult
Remedies.com describes the herb, Mentha piperita as a "calmative and
analgesic herb which aids digestion, prevents nausea and vomiting and promotes
the flow of bile."
- And I wouldn't be surprised if someone hasn't
suggested marijuana once they hear you are on chemotherapy. I never did try pot
to help with my chronic post-transplant nausea. But lots of patients in states
where medical marijuana is legal swear by it.
- Switching gears, what about acupressure? Some studies suggest wrist acupressure can help manage nausea caused by chemotherapy. One pressure point thought to help nausea is on the inside of your arm, a few inches above the wrist.
Any time you are dealing with chronic nausea or pain, meditation and guided imagery might also be worth a try. But if you do, might I suggest enlisting the help of a professional at the start? The same advice applies to using different herbs and things like acupressure, too. Alternative therapies can be incredibly effective, if you know how and when to use them.
Can you think of any stomach settling tips I might have missed? Please don't hesitate to share them.
Next time I will pass along a number of helpful suggestions for those of you that are battling another common myeloma therapy side effect: constipation.Feel good and keep smiling!